Arizona, 2013Heavy Snow in Arizona, March 8 to 9, 2013
March 8 to 9, 2013 · NWS FGZ · 8 events in 8 counties and zones
A strong Pacific storm system brought heavy snow to much of northern Arizona March 8 and 9. The heaviest snow fell above 6000 where most of the precipitation through the event was snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific storm system brought heavy snow to much of northern Arizona March 8 and 9. The heaviest snow fell above 6000 where most of the precipitation through the event was snow. Between 4000 feet and 6000 feet, the precipitation started out as rain and then changed to snow as the main part of the storm moved over Arizona. Accumulating snow was reported as low as 3800 feet before the storm moved east. Snowfall amounts ranged from around an inch in Sedona, Show Low, and Ganado to around two feet in Forest Lakes, Sunrise Ski Park, and Arizona Snowbowl.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 7, 9:15 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Mar 7, 9:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST THU MAR 7 2013
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE SOUTHWEST
FRIDAY AND SATURDAY...PRODUCING MUCH COLDER TEMPERATURES WITH
WIDESPREAD RAIN AND SNOW ACROSS NORTHERN ARIZONA. HEAVY SNOW
ACCUMULATIONS ARE EXPECTED OVER THE HIGHER ELEVATIONS. DRIER WEATHER
AND A WARMING TREND WILL TAKE PLACE SUNDAY THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...FORECASTS REMAIN GENERALLY ON TRACK REGARDING THE
UPCOMING WINTER STORM...SET TO BEGIN BY MORNING. WE HAVE MADE FEW
CHANGES TO THE FORECASTS AND WARNING/ADVISORY PRODUCTS OVERALL. THE
MAIN CHANGES WERE TO INCREASE PRECIP CHANCES AND RAIN/SNOW AMOUNTS
FOR THE EARLY MORNING HOURS FRIDAY ACROSS NRN GILA AND THE EASTERN
MOGOLLON RIM AS MODELS CONTINUE TO SHOW A DEEP MOISTURE PLUME OUT
AHEAD OF THE MAIN LOW AFFECTING THIS AREA. SATELLITE DERIVED PW
INDICATES A PLUME APPROACHING THIS AREA...AND IR IMAGES ARE STARTING
TO SHOW SOME LOWER CLOUD DEVELOPMENT IN SOUTH-CENTRAL AZ AS WELL.
FLAGSTAFF IS ON THE WESTERN FRINGE OF THIS PLUME IN MOST MODELS SO
THERE IS SOME UNCERTAINTY IN MORNING SNOW INTENSITY THERE.
OTHERWISE...WE ARE STILL EXPECTING THE GREATEST IMPACTS FROM THIS
STORM TO ARRIVE DURING THE FRIDAY AFTERNOON AND EVENING TIME
FRAME...WITH LIGHTER SNOW AMOUNTS FOR SATURDAY. FORECAST UPDATES
WERE SENT A SHORT TIME AGO.
.PREV DISCUSSION...(345 PM MST)...THE STORM SYSTEM IS STILL OFF THE
CALIFORNIA COAST THIS AFTERNOON WITH THE CENTER OF THE LOW AROUND
127W/36N. SOUTHWEST WINDS ACROSS NORTHERN ARIZONA PICKED UP TODAY
WITH GUSTS IN THE 20-30 MPH RANGE. MID TO HIGH LEVEL CLOUDS ARE
PUSHING INTO WESTERN ARIZONA THIS AFTERNOON AND WILL CONTINUE TO
PUSH EASTWARD. PRECIPITATION IS EXPECTED TO BEGIN IN WESTERN ARIZONA
AROUND MIDNIGHT AND SPREAD EASTWARD TO A PAYSON-PAGE LINE BY
DAYLIGHT FRIDAY.
SNOW LEVELS WILL BEGIN AROUND 6000 FEET WITH THE ONSET OF THE
PRECIPITATION AND WILL LOWER THROUGH THE DAY AND EVENING. THE
HEAVIEST PRECIPITATION WILL MOVE FROM WEST TO EAST DURING THE
AFTERNOON AND EVENING. CURRENT TIMING HAS THE HEAVIEST PRECIPITATION
ARRIVING SEVERAL HOURS EITHER SIDE OF 11 AM IN FAR WESTERN YAVAPAI
AND COCONINO COUNTIES...SEVERAL HOURS EITHER SIDE OF 5 PM ALONG THE
I-17 CORRIDOR TO PAGE...AND SEVERAL HOURS EITHER SIDE OF 11 PM MST
IN APACHE COUNTY. THE SNOW LEVEL COULD DROP TO BETWEEN 3500 AND 4000
FEET BY SATURDAY MORNING.
ISOLATED LIGHTNING IS POSSIBLE FRIDAY AND FRIDAY EVENING AS THE COLD
FRONT SWEEPS ACROSS THE STATE.
COLD MOIST AND UNSTABLE CONDITIONS WILL CONTINUE THROUGH SATURDAY
EVENING. A TRAILING DISTURBANCE SATURDAY AFTERNOON WILL CONTINUE THE
ACCUMULATING SNOWFALL OVER NORTHERN ARIZONA.
HIGH PRESSURE WILL BEGIN TO BUILD ACROSS THE AREA ON SUNDAY AND
CONTINUE THROUGH NEXT WEEK. QUITE COLD TEMPERATURES ARE EXPECTED
SUNDAY. HIGH TEMPERATURES WILL WARM SUNDAY THROUGH NEXT WEEK.
&&
.AVIATION...FOR THE 06Z PACKAGE...A PACIFIC STORM SYSTEM WILL MOVE
ACROSS NORTHERN AZ ON FRIDAY. TIL 10Z FRI...BKN-OVC CLOUDS BASES AOA
15 KFT MSL. AFT 10Z...SCATTERED SHOWERS WITH MVFR / LCL IFR
CONDITIONS DEVELOP WEST OF A LINE FROM FREDONIA-PAYSON AND SPREAD
EASTWARD THROUGH THE MORNING. AFT 17Z FRIDAY...PRECIP COVERAGE
INCREASES AND INTENSIFIES FROM WEST TO EAST AS A SFC COLD FRONT
MOVES INTO THE NORTHLAND. EXPECT WIDESPREAD IFR IN HEAVY SNOW ACROSS
THE HIGHER TERRAIN FRIDAY AFTERNOON AND EVENING. SNOW LEVELS FROM
3500 FEET IN WESTERN AZ TO 5000 FT ALONG THE NEW MEXICO LINE BY
SUNSET. SFC WINDS FRIDAY...GENERALLY SW 10-25G30KT.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
WINTER STORM WARNING FROM 6 AM FRIDAY TO MIDNIGHT MST SATURDAY NIGHT
FOR AZZ004-006-007 FOR ELEVATIONS ABOVE 6000 FEET.
WINTER STORM WARNING FROM 6 AM FRIDAY TO MIDNIGHT MST SATURDAY NIGHT
FOR AZZ008-015-016-018-038 FOR ELEVATIONS ABOVE 5500 FEET.
WINTER STORM WARNING FROM NOON FRIDAY TO MIDNIGHT MST SATURDAY NIGHT
FOR AZZ017 ABOVE 6000 FEET.
WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ018-038 FOR ELEVATIONS ABOVE 4500 FEET.
WINTER WEATHER ADVISORY FROM 2 PM FRIDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ037 FOR ELEVATIONS ABOVE 4500 FEET.
WINTER WEATHER ADVISORY FROM 6 AM FRIDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ004-006-007 FOR ELEVATIONS ABOVE 5000 FEET.
WINTER WEATHER ADVISORY FROM NOON FRIDAY TO MIDNIGHT MST SATURDAY
NIGHT FOR AZZ011-039.
&&
PUBLIC.........JJ/MAS
AVIATION.......DL
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 7, 4:30 AM MST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST THU MAR 7 2013
AZZ004>018-037>040-081200-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
430 AM MST THU MAR 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
NO WEATHER HAZARDS ARE EXPECTED TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS ARIZONA ON FRIDAY AND
SATURDAY BRINGING RAIN AND SNOW TO THE REGION. MODERATE TO LOCALLY
HEAVY SNOW ACCUMULATIONS ARE POSSIBLE AT ELEVATIONS ABOVE 6000
FEET...WITH THE HEAVIEST SNOW FROM MID DAY FRIDAY TO EARLY SATURDAY
MORNING. SNOW SHOWERS ON SATURDAY WILL BRING ADDITIONAL ACCUMULATIONS
WITH SNOW LEVELS FALLING TO AROUND 4000 FEET.
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FROM EARLY FRIDAY THROUGH LATE SATURDAY FOR MUCH OF NORTHERN ARIZONA.
SEE PRODUCT PHXWSWFGZ FOR ADDITIONAL DETAILS.
Heavy Snow, Eastern Mogollon Rim
- When
- March 8, 2:00 AM MST to March 9, 5:00 PM MST
- Where
- Eastern Mogollon Rim forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
Snowfall totals (in inches) include: Forest Lakes 26 and Heber-Overgaard 6-9. Power outages were reported in Heber-Overgaard because of the heavy wet snow.
Heavy Snow, Western Mogollon Rim
- When
- March 8, 5:00 AM MST to March 9, 5:00 PM MST
- Where
- Western Mogollon Rim forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Official NWS Observations
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Snowfall totals (in inches) include: Arizona Snowbowl 21, Flagstaff 16, Flagstaff Airport 15.2, Williams 6, Kachina Village 12, Bellemont 12, and Munds Park 10.8. The Department of Public Safety reported at least 60 slide offs, 20 collisions, 14 motorist assists, and three injuries.
Heavy Snow, Northern Gila County
- When
- March 8, 6:00 AM MST to March 9, 5:00 PM MST
- Where
- Northern Gila County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
Pine and Payson both received 6 inches of snow. An area 15 miles northeast of Payson received 10 inches of snow.
Heavy Snow, White Mountains
- When
- March 8, 8:00 AM MST to March 9, 4:00 PM MST
- Where
- White Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.398, -109.905 (the zone’s center; the record gives no point)
Pinetop-Lakeside received 12 inches of snow. Sunrise Ski Park received 23 inches of snow.
Heavy Snow, Kaibab Plateau
- When
- March 8, 11:00 AM MST to March 9, 4:00 PM MST
- Where
- Kaibab Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Nine inches of snow fell around Jacob Lake.
Heavy Snow, Grand Canyon Country
- When
- March 8, 12:00 PM MST to March 9, 2:00 PM MST
- Where
- Grand Canyon Country forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
Thirteen inches of snow fell at the North Rim of the Grand Canyon.
Heavy Snow, Yavapai County Mountains
- When
- March 8, 1:00 PM MST to March 9, 2:00 AM MST
- Where
- Yavapai County Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
Prescott Valley (4880 feet) received 2 inches of snow.
Heavy Snow, Oak Creek and Sycamore Canyons
- When
- March 8, 4:00 PM MST to March 9, 2:00 PM MST
- Where
- Oak Creek and Sycamore Canyons forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.220, -112.162 (the zone’s center; the record gives no point)
Six inches of snow fell in an area 3 miles north of Sedona at an elevation of 5000 feet. 5.2 inches of snow fell in Oak Creek Canyon at the Junipine Resort at an elevation of 5075 feet. It rained for several hours before the snow level lowered to below 5000 feet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Arizona, March 8 to 9, 20131 death · $4,000 · 55 kt wind · 6 events
- Winter Storm and Heavy Snow in Colorado, March 8 to 9, 201317 events
- Blizzard and Winter Storm in Colorado, March 8 to 9, 201311 events
- Heavy Snow in New Mexico, March 8 to 10, 20137 events
- Ice Storm in South Dakota, March 8 to 9, 20137 events
- Blizzard and Winter Storm in Wyoming, March 8 to 9, 20136 events
- Winter Storm in Utah, March 8 to 9, 20135 events
- Winter Storm in Minnesota, March 8 to 9, 20135 events
- Winter Storm and Winter Weather in Utah, March 8 to 9, 20133 events
- Flood and Damaging Wind in California, March 8, 2013$10,000 · 2 events
- Flash Flood and Winter Weather in California, March 8, 2013$5,000 · 2 events
- Winter Storm in Arizona, March 8 to 9, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442950, 442962, 442960, 442965, 442953, 442956, 442966, 442961.